Skip to Content

Symptom Checker

Step 4: Read and complete the decision guide to learn more about your symptoms.

Swallowing Difficulty

The medicine you took can be irritating to the throat and esophagus if you don't swallow enough water to rinse your throat well when you take your pills. If your swallowing is caused by this problem, your condition is named pill esophagitis. Consider this when you discuss your symptoms with your doctor.

Esophagitis has several other common causes.

Above all, acid reflux is the most common cause of esophagitis. Acid reflux is also called gastroesophageal reflux disease (GERD). It is a backflow of digestive acid from the stomach. It causes a chemical irritation or "burn" of the esophagus.

Infections in the esophagus also can cause esophagitis, but this is much less common than esophagitis from acid reflux. Only a few types of infection are common in the esophagus, and they usually do not occur if your immune system is normal. If your immune system is weakened, you may develop esophagitis from yeast or from cytomegalovirus (CMV) or herpes virus. Esophagitis from infections can occur in people who have HIV infection, use steroid medicines for a long time, have had organ transplants, or have been treated with chemotherapy for cancer.

Your doctor may recommend at test called esophagogastroduodenoscopy, or EGD (viewing of the esophagus, stomach, and duodenum with a camera on a flexible, narrow cord), to confirm that you have esophagitis and to identify the cause.


Feedback beta

Please provide feedback to help us improve the Drugs.com Symptom Checker.

(optional)

Disclaimer: This content should not be considered complete and should not be used in place of a call or visit to a health professional. Use of this content is subject to specific Terms of Use & Medical Disclaimers.

Hide